Hail, Oklahoma
- When
- January 8, 5:48 AM CST
- Where
- Oklahoma County, 2.31 mi SW of (Tik)tinker Afb
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.391, -97.424
The event time is estimated from radar observations.
A fast-moving quasi-linear convective system (QLCS) swept across portions of central, southern and eastern Oklahoma on the morning of the 8th. This convective system was tied to the passage of a compact upper wave across the region, resulting in very strong wind fields within a weakly unstable boundary layer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A fast-moving quasi-linear convective system (QLCS) swept across portions of central, southern and eastern Oklahoma on the morning of the 8th. This convective system was tied to the passage of a compact upper wave across the region, resulting in very strong wind fields within a weakly unstable boundary layer. In addition to sporadic pockets of thunderstorm wind damage, and generally sub-severe hail, a few tornadoes occurred in a corridor from near Purcell, OK to Shawnee, OK.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 8, 5:19 AM CST, 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 519 AM CST Thu Jan 8 2026 ...New AVIATION... .KEY MESSAGES... Updated at 441 AM CST Thu Jan 8 2026 - A marginal risk for severe storms through about noon. - Chance for light snow Friday afternoon and evening across northwest OK, with little accumulation or impact expected. - Near to above normal temperatures and dry conditions expected this weekend into next week. && .NEAR TERM... (Through Thursday) Issued at 1242 AM CST Thu Jan 8 2026 A shortwave trough, currently moving across New Mexico, will continue to move quickly northeast through Thursday morning, before lifting north and east of the state by noon. Strong theta-e advection is underway with 3-hr dewpoint changes around 20-25 degrees across south central Oklahoma. This airmass will continue to advect northward during the overnight hours with lower 60 dewpoint air reaching a Stillwater to Lawton and Wichita Falls line by sunrise. Better forcing has already reached West Texas as weak echos are becoming more pronounced and expanding in coverage. Scattered to numerous showers will develop, especially after 3 am (per recent runs of the HRRR) with better coverage over western Oklahoma and western north Texas. It still appears most of this activity will be elevated with fast moving showers/storms (at least 50 mph northeast). As stronger forcing encounters better theta-e air (central Oklahoma) stronger storms are possible with several CAMs indicating more of a quasi-linear look or a broken line of storms. Although instability will likely be weak (below 1000 J/kg), rather strong 0-1 km shear of at least 35-40 knots is forecast. Per soundings, most of the convection will be elevated, but there is a low chance of boundary- layer storms which would increase the risk of QLCS tornadoes/couplets. This would increase the risk of locally damaging winds etc. Most the convection will be east of our southeast counties by noon. Clouds will decrease quickly this morning with a gusty southwest wind in the wake of the showers and storms. Temperatures will again warm well into the 70s across at least the southern half of Oklahoma. Better cold air advection will arrive during the afternoon, mainly across the northwestern half of the state. Southwest Oklahoma and western north Texas will keep a breezy southwest wind through the afternoon and may see humidity approach 20 percent. Although some rain may fall across this area, a clear sky and a breezy wind may negate this benefit. So elevated fire weather conditions may occur by mid afternoon. && .SHORT TERM... (Thursday night through Saturday night) Issued at 1242 AM CST Thu Jan 8 2026 Cold air will continue to move southward tonight with temperatures falling below freezing across northwest Oklahoma. Another trough/upper low will approach the area early to mid Friday. This system is expected to phase with another trough moving across the northern Plains. As a result, this system may weaken some as it moves eastward across the southern Plains late Friday into Saturday. However, chances are fairly high that some precipitation will occur on Friday with snow possible across northwest Oklahoma. It's certainly possible that a few areas (NW) may experience snowfall rates high enough to lower temperature to freezing which would allow some accumulation on the grass. Heavy snowfall rates would likely be necessary for impacts on roads which is not anticipated. Clouds are expected to decrease Friday night into Saturday with near average temperatures, and a breezy northwest wind. && .LONG TERM... (Sunday through Wednesday) Issued at 1242 AM CST Thu Jan 8 2026 Cold/cool surface high pressure is expected to build across the region on Sunday bringing lighter wind speeds. Afternoon highs should be close to average with the bulk of the cold air remaining north and east of our area. A southerly wind will return on Monday bring warmer temperatures with highs mainly in the 60s. With an unusually strong ridge centered over the West Coast early next, the southern Plains will remain in northwest flow aloft. This will allow another frontal passage around Wednesday of next week. && .AVIATION... (12Z TAFS) Issued at 441 AM CST Thu Jan 8 2026 Showers/storms and associated MVFR conditions will impact most sites between 12Z and 16Z before quickly shifting east with VFR conditions returning. Strong southwest winds will shift to the west and northwest during the day today as a cold front sweeps south across the area. Winds will diminish quickly this evening and become light. There may be a period of MVFR ceilings at PNC this evening. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 37 52 32 49 / 0 10 10 0 Hobart OK 33 52 29 53 / 0 10 10 0 Wichita Falls TX 39 62 33 53 / 0 0 0 0 Gage OK 29 40 21 48 / 10 60 30 0 Ponca City OK 35 48 29 49 / 0 20 20 0 Durant OK 43 63 37 54 / 0 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...06 SHORT TERM...06 LONG TERM....06 AVIATION...30
Special Weather Statement
National Weather Service Norman OK
335 AM CST Thu Jan 8 2026
TXZ087-081000-
Knox TX-
335 AM CST Thu Jan 8 2026
...A strong thunderstorm will impact portions of Knox County through
400 AM CST...
At 335 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles west of O'Brien, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Knox City, Benjamin, Vera, and Rhineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9999 3352 9999 3374 9986 3369 9956
3355 9948 3353 9948 3340 9971
TIME...MOT...LOC 0935Z 231DEG 55KT 3339 9991
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
358 AM CST Thu Jan 8 2026
TXZ084-085-087-088-081030-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
358 AM CST Thu Jan 8 2026
...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox, southwestern Wilbarger and northwestern Baylor
Counties through 430 AM CST...
At 357 AM CST, Doppler radar was tracking a strong thunderstorm near
Gilliland, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benjamin, Thalia, Gilliland, Vera, Rhineland, and Rayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3362 9986 3408 9952 3407 9949 3408 9948
3394 9906 3352 9965
TIME...MOT...LOC 0957Z 222DEG 56KT 3369 9965
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
518 AM CST Thu Jan 8 2026
OKZ025-026-029-081145-
Oklahoma OK-Cleveland OK-Lincoln OK-
518 AM CST Thu Jan 8 2026
...A strong thunderstorm will impact portions of western Lincoln,
eastern Oklahoma and northwestern Cleveland Counties through 545 AM
CST...
At 518 AM CST, Doppler radar was tracking a strong thunderstorm near
Moore, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oklahoma City, western Norman, eastern Edmond, Moore, Midwest City,
Del City, Choctaw, Harrah, Spencer, Jones, Nicoma Park, Luther,
Valley Brook, Arcadia, Tinker Air Force Base, Stanley Draper Lake,
Forest Park, Lake Aluma, and Smith Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3521 9748 3525 9756 3529 9756 3530 9758
3573 9737 3572 9731 3558 9704
TIME...MOT...LOC 1118Z 210DEG 49KT 3533 9745
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SchuethSpecial Weather Statement
National Weather Service Norman OK
520 AM CST Thu Jan 8 2026
OKZ012-013-018-019-081145-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
520 AM CST Thu Jan 8 2026
...A strong thunderstorm will impact portions of northeastern
Kingfisher, west central Noble, northwestern Logan and eastern
Garfield Counties through 545 AM CST...
At 520 AM CST, Doppler radar was tracking a strong thunderstorm near
Marshall, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garber, Covington, Billings, Marshall, Douglas, Lucien, and Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3642 9721 3607 9767 3615 9781 3659 9753
3659 9749
TIME...MOT...LOC 1120Z 216DEG 38KT 3618 9769
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SchuethSpecial Weather Statement
National Weather Service Norman OK
523 AM CST Thu Jan 8 2026
OKZ036>038-044-TXZ085-086-088-089-081200-
Tillman OK-Cotton OK-Comanche OK-Jackson OK-Wichita TX-Archer TX-
Wilbarger TX-Baylor TX-
523 AM CST Thu Jan 8 2026
...Strong thunderstorms will impact portions of southwestern
Comanche, western Cotton, southeastern Jackson, Tillman, northern
Archer, Wichita, eastern Wilbarger and northeastern Baylor Counties
through 600 AM CST...
At 523 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Fargo to 4 miles south of
Oklaunion to 4 miles east of Seymour. Movement was northeast at 60
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita Falls, Burkburnett, Frederick, Archer City, Iowa Park,
Electra, Holliday, Grandfield, Scotland, Chattanooga, Indiahoma,
Davidson, Manitou, Devol, Faxon, Hollister, Loveland, Lake Diversion,
Mankins, and Sheppard AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3351 9915 3404 9907 3440 9931 3459 9891
3459 9883 3463 9883 3468 9873 3437 9850
3363 9848
TIME...MOT...LOC 1123Z 231DEG 53KT 3436 9931 3407 9912 3361 9918
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
536 AM CST Thu Jan 8 2026
OKZ023>025-027-081200-
Grady OK-Oklahoma OK-Canadian OK-Caddo OK-
536 AM CST Thu Jan 8 2026
...A strong thunderstorm will impact portions of northwestern Grady,
northeastern Caddo, west central Oklahoma and eastern Canadian
Counties through 600 AM CST...
At 536 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles west of Minco, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Oklahoma City, El Reno, Yukon, Bethany, Mustang, Warr Acres,
Piedmont, Union City, Minco, Woodlawn Park, Richland, and Wiley Post
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 9756 3519 9801 3527 9815 3573 9790
3573 9787
TIME...MOT...LOC 1136Z 214DEG 53KT 3529 9802
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SchuethThe Norman radar (KTLX), 15 km away, was scanning. The volume nearest the first event began at 11:47 UTC.
11 thunderstorm wind, 6 tornado, 4 hail, 1 lightning. Local standard time, as filed.
The event time is estimated from radar observations.
The report was relayed through mPING.
The report was relayed through mPING. The event time is adjusted based on radar observations.
AC units and bleachers were damaged at MacArthur Middle School. The event time is estimated from radar observations.
A utility pole was snapped and a tree was uprooted. The report was relayed through mPING. The event time is estimated from radar observations.
A swath of damaging winds occurred from just east of Union City to near the intersection of Southwest 44th Street and Banner Road. Several large outbuildings lost metal roof decking and trees were damaged. Both the wind path and event time are estimated.
Yukon (YUKO) Mesonet observation.
Oklahoma City East (OKCE) Mesonet observation.
Farm outbuildings and fence posts were damaged by thunderstorm winds. The event time is estimated from radar observations.
A suspected lightning strike caused a tree to fall onto a car, just north of the Broadway and Covell Road intersection. An occupant in the vehicle was injured. The event location is approximate.
This tornado developed near 180th Street and Ladd Road southwest of Purcell and moved northeast. One home about 3 miles southwest of Purcell had the roof removed. A semi on Interstate 35 just west of Purcell was pushed over injuring one person. The tornado then moved through Purcell causing roof damage to a few homes and damaging utility poles and trees. Moving out of the northeast side of Purcell, the tornado crossed the Canadian River into Cleveland County.
This is a continuation of the Purcell tornado that moved into Cleveland County from McClain County. After crossing the Canadian River into Cleveland County, the tornado damaged and outbuilding near Moffatt Road. Otherwise, damage to tree branches was noted along U.S. Highway 77 north of Lexington, and northeast of 84th Street and York Road where the tornado likely dissipated.
This tornado likely developed over the northern arm of Lake Thunderbird, then moved northeast damaging trees after moving onshore. A few branches were snapped off of trees just northeast of 156th Avenue NE and Tecumseh Road.
Thunderstorm winds damaged the roof of a building on the campus of Oklahoma State University. The event location is approximate.
The event location is approximate.
A tree was blown down on Husband Street, just north of Stillwater High School. The event location is approximate, and the time is estimated from radar observations.
This tornado developed near SE 149th Street just west of the Pottawatomie County line. In Cleveland County, a garage and RV were damaged as well as a couple of trees and a flagpole. The tornado moved northeast crossing Pottawatomie Road into Pottawatomie County.
This is a continuation of a tornado that developed in Cleveland County. After crossing Pottawatomie Road into Pottawatomie County, a number of large, dead trees were broken, a small outbuilding destroyed and a porch was damaged. Continuing northeast, an outbuilding was damaged along Fishmarket Road, and at least two homes received roof damage in the area between the Shawnee Twin Lakes. The tornado dissipated northeast of Homer Lane Road and Patterson Road between the lakes.
Tree limbs were blown down near the intersection of Hardesty Road and Coker Road. The report was relayed by emergency management. The event time is estimated from radar observations.
An image courtesy of the Oklahoma Department of Emergency Management shows a large tree uprooted. The event time is estimated from radar observations.
A tornado developed on the north side of Shawnee, just north of Shawnee Regional Airport. The tornado damaged one home moving through a neighborhood west of State Highway 3E, but damage was mostly to trees and fences. Crossing Interstate 40, a hotel received roof damage just east of Shawnee Mall, and a bread truck was blown over near a Wal Mart. Two businesses were damaged northeast of the hotel and just west of Harrison Avenue. At one business, a roof AC unit was damaged, garage doors were blown in, vehicle windows were broken, and trees and power lines were downed. The tornado dissipated near Harrison Avenue south of Garretts Lake Road.
Shawnee (SHAW) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2026Every state in 2026This day in weather historyThe tornado archive for Oklahoma, 2026Warnings in Oklahoma, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1303143, 1303145, 1303148, 1303209, 1303153, 1304669, 1303177, 1303179, 1303212, 1303208, 1311609, 1311610, 1311611, 1303210, 1303186, 1303205, 1311612, 1311613, 1303192, 1303206, 1311614, 1303181.